Key result
Piperacillin/tazobactam administration significantly increased the median PT-INR from 1.90 to 2.22 (p=0.024) in hospitalized patients receiving warfarin.
Why the study?
Antibiotics affect warfarin anticoagulation, but there have been few reports examining the interaction between piperacillin/tazobactam and warfarin.
Does piperacillin/tazobactam increase PT-INR in hospitalized patients receiving warfarin?
Cohort (n=15)
No
Does piperacillin/tazobactam increase PT-INR in hospitalized patients receiving warfarin?
Piperacillin/tazobactam administration significantly increases PT-INR in patients on warfarin, necessitating close monitoring and potential dose reduction.
May warrant closer INR monitoring with warfarin; leaves open confirmation in prospective trials before practice change.
Antibiotics influence the anticoagulation effect of warfarin and increase the bleeding risk in patients who are receiving warfarin. Piperacillin/tazobactam (PIPC/TAZ) is commonly used to treat infections such as healthcare-associated infection. However, there have been few reports about the interaction between warfarin and PIPC/TAZ. In this study, we investigated the influence of PIPC/TAZ on the anticoagulation effect of warfarin in hospitalized patients. The primary outcome was elevation of prothrombin time international normalized ratio (PT-INR) after PIPC/TAZ administration. Secondary outcomes were the proportion of patients with supratherapeutic levels of PT-INR, discontinuation of administration or reduction in the dose of warfarin, bleeding, transfusion, and vitamin-K rescue. Fifteen patients were enrolled in this study. PT-INR elevation occurred in 11 (73.3%) of the 15 patients. The median value of PT-INR after administration of PIPC/TAZ was significantly higher than the value before administration: 2.22 (interquartile range (IQR), 2.05-2.76) and 1.90 (IQR, 1.36-2.45), respectively (p = 0.024). Three (20%) of the 15 patients had PT-INR over 4, and discontinuation of administration or reduction in the dose of warfarin was needed in 6 (40%) of the 15 patients. Bleeding occurred in one patient, transfusion was performed in one patient and vitamin-K rescue was performed in one patient. This study showed that PIPC/TAZ induced elevation of PT-INR in patients receiving warfarin and that discontinuation or reduction in the dose of warfarin was needed in 40% of the patients. Therefore, we recommend to close monitoring of PT-INR in patients treated with warfarin during PIPC/TAZ administration.
No takes yet. Share an insight, caveat, or question.
Kadomura et al. (2020) conducted a cohort in Patients receiving warfarin therapy (n=15). Piperacillin/tazobactam vs. Before PIPC/TAZ administration was evaluated on Elevation of PT-INR after PIPC/TAZ administration (p=0.024). Piperacillin/tazobactam administration significantly increased the median PT-INR from 1.90 to 2.22 (p=0.024) in hospitalized patients receiving warfarin.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: